Wyoming, 2015

Damaging Winds in Wyoming, September 4, 2015

September 4, 2015 · NWS RIW · 2 events in 2 counties and zones

Large temperature-dew point spreads and a favorable pressure gradient ahead of an upper-level low set the stage for strong outflow wind from isolated late day thunderstorms. Wind gusts around 60 mph were recorded at both the Lander and Rock Springs-Sweetwater County airports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Large temperature-dew point spreads and a favorable pressure gradient ahead of an upper-level low set the stage for strong outflow wind from isolated late day thunderstorms. Wind gusts around 60 mph were recorded at both the Lander and Rock Springs-Sweetwater County airports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 4, 2:24 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 4, 2:24 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
324 PM MDT FRI SEP 4 2015

.SHORT TERM...TONIGHT THROUGH SATURDAY

WV IMAGERY SHOWING BROAD RIDGING PATTERN ACROSS MOST OF THE CONUS
EXCEPT FOR THE WCST WHERE A DEEP TROF EXISTS...WITH AXIS CENTERED
FROM WRN WA SWD INTO NRN CA. WY CURRENTLY UNDER INCREASING SW
FLOW...WITH NRN BRANCH OF THE JET JUST TO THE W OF WY WITH AN
EMBEDDED JET STREAK OVR ERN NV AND UT. SRN BRANCH OF JET ASSOCIATED
WITH SUB-TROPICAL MOISTURE BUT N OF TROPICAL STORM KEVIN OFF THE
BAJA COAST...WILL ALSO PUSH ANOTHER DISTURBANCE ACROSS SRN/SERN/ERN
WY AGAIN THIS EVENING...SIMILAR TO THURSDAY. SFC OBS SHOWS LOW P AND
ASSOCIATED BOUNDARY/STATIONARY LOW EXTENDING FROM THE DAKOTAS...W
THRU THE CENTER OF WY...THEN SW THRU UT AND INTO ERN NV. HIGH P
LOCATED UNDER DISTURBANCE OVR CO. CURRENT SHRA/ ISO TSRA CONFINED TO
DISTURBANCE AND MOISTURE OVR WRN CO.

TODAY/TONIGHT...WITH THE STATIONARY FRONT STRETCHED FROM E TO W
ACROSS CNTRL WY AND A RELATIVELY STRONG LOCAL HIGH P MASS ONCE AGAIN
OVR CNTRL CO...PRESSURE DIFFERENCES BETWEEN THE TWO ALONG WITH
INCREASING FLOW ALOFT FROM AS THE TROF SLOWLY APPROACHES...WILL MAKE
FOR A BREEZY TO WINDY DAY ACROSS THE SRN/CNTRL FORECAST ZONES. RED
FLAG WARNING THROUGH THIS EVENING FOR SWRN AND CNTRL WY.
FRONTOGENESIS CURRENTLY TAKING PLACE ACROSS MT...EXPECTING TO JUST
PUSH S OF THE BORDER THIS EVENING. ADDITIONALLY...AN ISOLATED
THUNDERSTORM OR TWO MAY ALSO BE POSSIBLE IN THE AREA LATE IN THE
DAY/EVENING...WITH OCCASIONAL LIGHTNING A POSSIBLITY AS
BOUNDARY/STATIONARY FRONT AND FLEETING UPR DISTURBANCE OUT OF THE
GREAT BASIN COMBINE TO ALLOW CONVECTION TO OCCUR AGAIN THIS EVENING.
ELSEWHERE...ISO SHRA/TSRA WILL AGAIN BE POSSIBLE ACROSS THE
FA...ESPECIALLY OVR THE HIGHER TERRAIN OF THE WRN FA... NRN
ABSAROKAS...AND POSSIBLY BIG HORN MOUNTAINS AS TERRAIN FORCED
ELEVATED CONVERGENCE ALONG WITH THESE DISTURBANCES COMBINE TO ERODE
THE CAP BY EVENING. IN ADDITION TO THE UPR LVL DISTURBANCES...SFC
BOUNDARIES...MESOSCALE/FRONTAL...OR OUTFLOW FROM EARLIER CONVECTION
WILL BE NECESSARY TO TRIGGER STORM ACTIVITY TODAY/TONIGHT.

SATURDAY...EARLY IN THE DAY...SIMILAR ATMOSPHERIC SET-UP TO THAT OF
TODAY WITH LOW P CENTERED ACROSS THE DAKOTAS WITH TRAILING
STATIONARY FRONT AGAIN CUTTING ACROSS CNTRL WY FROM E TO W. FIRE
WEATHER WATCH FROM SAT AFTERNOON THROUGH MONDAY AS EARLY WINTER WX
SYSTEM HEADS THIS WAY. BIGGER CHANGES ON THE WAY AS THE LARGE UPR
TROF FINALLY MAKES A PUSH THIS DIRECTION...SPAWNING CYCLO/FRONTO-
GENESIS FROM THE NRN GREAT BASIN INTO THE NRN ROCKIES THRU THE
DAY. WHAT THIS MEANS FOR FOR CNTRL WY IS THAT THE DEVELOPMENT OF
THE CYCLONE WILL TAKE PLACE ACROSS FROM NRN WY INTO SERN MT...WITH
MOST OF THE FA IN THE WARM SECTOR THRU THE DAY...FRONT NOT COMING
INTO THE WEST UNTIL EVENING. FLOW ALOFT WILL INCREASE AND BECOME
QUITE DIFFLUENT AS TROF DIGS THIS DIRECTION. BY
AFTERNOON...ISOLATED SHOWERS AND STORMS SHOULD BE ONGOING. TERRAIN
FORCED ACROSS THE WEST...WITH SFC TROF OR REMNANTS OF
TODAY'S/TONIGHT'S STATIONARY FRONT...AHEAD OF DEVELOPING MAIN COLD
FRONT ACROSS THE SRN FA...ANOTHER AREA TO WATCH FOR CI EARLY. ONLY
MODEST MOISTURE ASSOCIATED WITH THIS ACTIVITY AT BEST...SO NO
HYDRO CONCERNS OTHER THAN BRIEF HEAVY RAIN. GUSTY OUTFLOW WINDS 35
TO 50 MPH POSSIBLE. BEST AREA FOR SUSTAINED AND SLIGHTLY STRONGER
STORMS WILL BE LOCATED ACROSS THE NRN BIG HORN BASIN...TO THE LEE
OF THE BIG HORN MOUNTAINS ACROSS NRN JOHNSON COUNTY. THIS IS DUE
TO THE POSITION OF THE DEVELOPING SFC LOW AND WARM FRONT...WITH
SHEAR MAXIMIZED OVR THIS REGION. MOSTLY SMALL (NEAR SVR) HAIL AND
STRONG(ER) BORDERLINE SVR WINDS WOULD BE POSSIBLE WITH STRONGER
STORMS IN THIS AREA. BY THE VERY END OF THIS FCST
PERIOD...ACTIVITY RIGHT AT THE COLD FRONT NEAR THE NW BORDER
REGION COULD START TO PRODUCE A FEW LIGHT SNOW SHOWERS...MOSTLY
ABOVE 9K FT.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

MODELS ARE NOW DELIVERING MORE OF A GLANCING BLOW FOR NORTHWEST
WYOMING FOR SATURDAY NIGHT AND SUNDAY. THE COLDEST AIR AND THE
HIGHEST AMOUNT OF PRECIPITATION EXPECTED WITH THE FRONT ARE NOT
LINING UP TOO WELL...BUT THE TIMING OF THE FRONT WOULD STILL
BRING IT INTO THE WEST SATURDAY EVENING...AND THROUGH THE REST OF
THE FORECAST AREA BY SUNRISE ON SUNDAY. HOWEVER...THERE IS STILL
A DECENT AMOUNT OF QG FORCING AT THE FRONT END OF THE TROUGH
SATURDAY NIGHT ALONG WITH SOME JET SUPPORT AS THE LEFT EXIT REGION
OF THE JET APPEARS TO AFFECT MUCH OF THE AREA EARLY SUNDAY
MORNING. MOISTURE...OR LACK THEREOF WILL BE THE KEY DECIDER AS TO
WHETHER OR NOT ACCUMULATING SNOWFALL WILL APPEAR IN YELLOWSTONE
AND THE ABSAROKAS...PERHAPS AS FAR SOUTH AS THE JACKSON
VALLEY/MOOSE AREA. GIVEN THE AMOUNT OF UNCERTAINTY THAT STILL
EXISTS...AND SOME LOOSE SUPPORT FOR SOME PRECIPTATION SATURDAY
NIGHT INTO SUNDAY...KEPT A BROAD AREA OF POPS.

AHEAD OF THE FRONT...IT WILL BE QUITE DRY AND WINDY WITH HIGH FIRE
DANGER. IN ADDITION...LAPSE RATES WILL BE ON THE RISE AS THE COLD
POOL ALOFT SETTLES OVER THE REGION LEADING TO A BROAD AREA OF HIGH
HAINES INDEX EAST OF THE DIVIDE FOR SUNDAY.

SUBSIDENCE BEHIND THE EXITING TROUGH WILL ENCOURAGE SOME VERY DRY
AND A BIT BREEZY AIR TO SURFACE FOR MONDAY AND TUESDAY WITH STEEP
LAPSE RATES AND A HIGH HAINES INDEX REMAINING ACROSS MUCH OF THE
AREA...CONTINUING THROUGH TUESDAY AS FLOW TURNS MORE WESTERLY AND
POSSIBLY BRINGS IN SOME VERY LOW HUMIDITIES FOR TUESDAY
AFTERNOON.

WESTERLY FLOW REIGNS THROUGH THURSDAY WHEN HIGH PRESSURE BEGINS TO
BUILD OVER NEVADA...AMPLIFYING THE FLOW A BIT AND SHIFTING US INTO
MORE OF A NORTHWESTERLY FLOW PATTERN FOR FRIDAY.

&&

.AVIATION.../00Z ISSUANCE/

VFR CONDITIONS WILL PREVAIL FOR ALL TERMINALS THROUGH THE END OF THE
FORECAST PERIOD.

SOUTHWEST FLOW ALOFT WILL REMAIN OVER THE REGION AHEAD OF A LARGE
UPPER TROUGH OVER THE PAC NW THROUGH THE FORECAST PERIOD. GUSTY
S-SW SFC WINDS 10-25KTS WILL ONCE AGAIN PREVAIL OVER MUCH OF THE
AREA THIS AFTERNOON AND TOMORROW AFTERNOON. THEN...A SUB-
TROPICAL DISTURBANCE WILL LIFT ACROSS THE CENTRAL
ROCKIES...CLIPPING EASTERN WYOMING THIS AFTERNOON AND
EVENING...WITH ISOLATED THUNDERSTORMS MAINLY VCNTY AND EAST
INTERSTATE 25...KCPR- KBYG FROM 00Z-07Z. ADDITIONALLY...ANOTHER
UPPER LEVEL DISTURBANCE WILL RIDE OUT OF THE BASE OF THE
TROUGH...ALLOWING ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO
SPREAD ACROSS WESTERN WYOMING...VCNTY AND WEST OF THE CONTINENTAL
DIVIDE THRU 06Z WITH A FEW STORMS PUSHING INTO THE CENTRAL
BASINS...VCNTY KLND-KRIW-KCOD-KWRL 01Z- 06Z. THE MAIN HAZARD WITH
THESE STORMS WILL BE ERRATIC OUTFLOW WIND GUSTS 35-50KTS. MOST OF
THE STORM ACTIVITY SHOULD DISSIPATE 06Z-09Z...WITH A FEW SHOWERS
LINGERING OVER THE HIGH WESTERN/NORTHWESTERN MOUNTAINS UNTIL
AROUND SUNRISE. WINDS WILL PICK UP ONCE AGAIN ACROSS THE SOUTHERN
AND CENTRAL FORECAST AREA AFTER 19Z.

&&

.FIRE WEATHER...

FIRE DANGER ELEVATED MOST LOCATIONS TODAY AND SATURDAY...EXTREME
ACROSS PORTIONS OF CENTRAL AND SOUTHWESTERN WYOMING...WHERE A RED
FLAG WARNING HAS BEEN POSTED. STRONG SOUTH TO SOUTHWEST WINDS
GUSTING TO 25 TO 35 MPH AHEAD OF A DEVELOPING EARLY WINTER
SYSTEM...AND RH VALUES DECREASING TO 15 TO 20 PERCENT ARE CAUSING
THE PROBLEM.  ADDITIONALLY...AN ISOLATED THUNDERSTORM OR TWO MAY
ALSO BE POSSIBLE ACROSS THE FORECAST AREA LATER THIS AFTERNOON AND
EVENING...WITH OCCASIONAL LIGHTNING A POSSIBLITY. SUNDAY AND
MONDAY...A STRONG COLD FRONT WILL RACE THROUGH THE FORECAST
AREA...WITH COOL...DRY...AND QUITE WINDY AIR BEHIND IT...ENOUGH SO
THAT IT HAS WARRANTED A FIRE WEATHER WATCH THROUGH MONDAY EVENING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR WYZ277-280-283-
289.

FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH MONDAY
EVENING FOR WYZ280-283-289.

&&

SHORT TERM...BRAUN
LONG TERM...ALLEN
AVIATION...BRAUN
FIRE WEATHER...BRAUN
Hazardous weather outlook, Sep 4, 1:06 PM MST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
206 PM MDT FRI SEP 4 2015

WYZ001>020-022>030-051100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
206 PM MDT FRI SEP 4 2015

...RED FLAG WARNING FOR PORTIONS OF SOUTHWEST AND CENTRAL
WYOMING THIS AFTERNOON AND EVENING...

...FIRE WEATHER WATCH FOR PORTIONS OF CENTRAL WYOMING SATURDAY THROUGH
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

WARM...DRY...AND WINDY CONDITIONS TODAY ACROSS CENTRAL AND
SOUTHERN WYOMING. THIS WILL RESULT IN EXTREME FIRE WEATHER
CONDITIONS FOR PORTIONS OF SOUTHWEST AND CENTRAL WYOMING. PLEASE
SEE THE RED FLAG WARNING FOR ADDITIONAL DETAILS.

OTHERWISE...SHOWERS AND THUNDERSTORMS WILL BE PRESENT THIS
AFTERNOON AND EVENING. GUSTY WIND AND SMALL HAIL WILL BE THE
PRIMARY THREATS WITH ANY STORM ACTIVITY TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY AND SUNDAY...DRY GUSTY WINDS EXPECTED SATURDAY
AFTERNOON...PRIOR TO THE ARRIVAL OF A COLD FRONT. THE STRONGEST
WINDS LOOK TO BE OVER THE WIND CORRIDOR BETWEEN ROCK
SPRINGS...LANDER/RIVERTON...AND CASPER. FIRE DANGER COULD BE
EXTREME OVER PORTIONS OF THESE AREAS. COLD FRONT WILL THE MOVE
THROUGH THE AREA...STARTING IN WESTERN WYOMING SATURDAY EVENING.
COLDER TEMPERATURES ARE EXPECTED WITH THIS SYSTEM...WITH SOME
ACCUMULATING SNOW POSSIBLE OVER THE NORTHWESTERN MOUNTAINS. THIS
COLD FRONT WILL CONTINUE ACROSS THE AREA ON SUNDAY BEFORE LIFTING
NORTH. WITH THE PASSAGE OF THE COLD FRONT ON SUNDAY...CONDITIONS
WILL DRY OUT QUICKLY. FIRE WEATHER EXPECTED TO BE NEAR EXTREME
OVER PORTIONS OF CENTRAL WYOMING ONCE AGAIN. PLEASE SEE THE FIRE
WEATHER WATCH FOR ADDITIONAL DETAILS.

MONDAY...DRY...AND WINDY CONDITIONS AGAIN ACROSS
CENTRAL...RESULTING IN EXTREME FIRE WEATHER CONDITIONS FOR
PORTIONS OF CENTRAL WYOMING INCLUDING FREMONT AND NATRONA COUNTIES.
PLEASE SEE THE FIRE WEATHER WATCH FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS GREATER THAN 45 MPH.

In the hours before

Special weather statement, Sep 4, 2:52 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
352 PM MDT FRI SEP 4 2015

WYZ001>020-022>030-051000-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...CANYON...LAKE...MADISON...MAMMOTH...
OLD FAITHFUL...TOWER JUNCTION...PAHASKA...CODY...POWELL...
LOVELL...GREYBULL...THERMOPOLIS...WORLAND...BUFFALO...KAYCEE...
JACKSON...ATLANTIC CITY...DUBOIS...RIVERTON...LANDER...
JEFFREY CITY...BAIROIL...CASPER...AFTON...ALPINE...
FOSSIL BUTTE NATIONAL MON...PINEDALE...MARBLETON...LA BARGE...
BIG PINEY...EDEN...FARSON...KEMMERER...DIAMONDVILLE...
ROCK SPRINGS...GREEN RIVER...WAMSUTTER...SUPERIOR
352 PM MDT FRI SEP 4 2015

...COOLER WEATHER ON THE WAY LABOR DAY WEEKEND WITH SOME SNOW
POSSIBLE IN NORTHWEST WYOMING...

AN AREA OF LOW PRESSURE WILL TRACK ACROSS THE INTERMOUNTAIN WEST
SATURDAY AND SUNDAY. AFTER A WARM DAY ON SATURDAY...COOLER
TEMPERATURES CAN BE EXPECTED AS THIS WEATHER SYSTEM SWINGS A COLD
FRONT ACROSS THE STATE SATURDAY NIGHT. HIGH TEMPERATURES SUNDAY
WILL BE ABOUT 10 DEGREES BELOW NORMAL...WITH 50S WEST OF THE
CONTINENTAL DIVIDE AND 60S ELSEWHERE. OVERNIGHT LOWS MAY DIP
BELOW FREEZING BOTH SATURDAY NIGHT AND SUNDAY NIGHT IN THE WESTERN
VALLEYS AND BASINS.

THIS WEATHER SYSTEM WILL ALSO GENERATE AN INCREASING CHANCE OF
PRECIPITATION ALONG AND WEST OF THE CONTINENTAL DIVIDE BEGINNING
SATURDAY AFTERNOON AND CONTINUING INTO THE EARLY MORNING HOURS
SUNDAY. THE TIMING OF THE PRECIPITATION SATURDAY NIGHT COULD LEAD
TO SOME SNOW ACROSS NORTHWEST WYOMING...INCLUDING MUCH OF
YELLOWSTONE AND GRAND TETON NATIONAL PARKS. MINOR SNOW
ACCUMULATIONS OF 1 TO 2 INCHES COULD OCCUR ABOVE 9000 FEET ACROSS
NORTHWEST WYOMING...WHILE LITTLE OR NO SNOW ACCUMULATION IS
EXPECTED BELOW 9000 FEET. THE BEST CHANCE OF ACCUMULATING SNOW IN
THE NORTHWEST MOUNTAINS...WILL OCCUR WITH A BURST OF HEAVIER
PRECIPITATION ALONG THE COLD FRONT EARLY SATURDAY EVENING. ALSO
EXPECT STRONG WESTERLY WINDS TO DEVELOP IN WAKE OF THE COLD FRONT.

CONDITIONS WILL BE DRIER AND SLIGHTLY WARMER FOR LABOR DAY. HIGH
TEMPERATURES MONDAY WILL GENERALLY RANGE FROM 65 TO 75. ANY
PRECIPITATION WOULD BE CONFINED TO FAR NORTHWEST WYOMING AND THE
NORTHERN BIGHORN MOUNTAINS...BUT CHANCES LOOK LIMITED.
Special weather statement, Sep 4, 3:05 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
405 PM MDT FRI SEP 4 2015

WYZ020-022-050130-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-
INCLUDING THE CITY OF...CASPER
405 PM MDT FRI SEP 4 2015

THROUGH 8 PM...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
MOVE NORTH ACROSS NATRONA COUNTY INCLUDING THE CASPER AREA. THE
MAIN HAZARD WITH THESE SHOWERS AND STORMS WILL BE STRONG OUTFLOW
WIND GUSTS UP TO 50 MPH. BOATERS ON OPEN WATERS SHOULD BE
ESPECIALLY PREPARED FOR SUDDEN...STRONG ERRATIC WIND GUSTS THAT
MAY TOPPLE SMALL CRAFT. THESE WIND GUSTS MAY OCCUR SEVERAL MILES
AWAY FROM THE PARENT STORM.
Special weather statement, Sep 4, 3:24 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
424 PM MDT FRI SEP 4 2015

WYZ011-050030-
SOUTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...KAYCEE
424 PM MDT FRI SEP 4 2015

THROUGH 6 PM...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
SPREAD ACROSS THE AREA. THE MAIN HAZARD WITH THESE SHOWERS AND
THUNDERSTORMS WILL BE OUTFLOW WIND GUSTS OF 40 TO 50 MPH. ALSO
EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING. THIS ACTIVITY SHOULD
CONTINUE THROUGH MOST OF THE EVENING BEFORE DISSIPATING BETWEEN 10
PM AND MIDNIGHT.

WYZ014-015-017>019-050030-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITIES OF...ATLANTIC CITY...RIVERTON...LANDER...
JEFFREY CITY...BAIROIL
424 PM MDT FRI SEP 4 2015

THROUGH 6 PM...ISOLATED SHOWERS AND THUNDERSTORMS WILL BEGIN TO
MOVE OFF THE WIND RIVER RANGE INTO THE WIND RIVER BASIN. THE
MAIN HAZARD WITH THESE SHOWERS AND THUNDERSTORMS WILL BE STRONG OUTFLOW
WIND GUSTS OF 40 TO 55 MPH. ALSO EXPECT OCCASIONAL CLOUD TO
GROUND LIGHTNING. THIS ACTIVITY SHOULD CONTINUE THROUGH MOST OF
THE EVENING BEFORE DISSIPATING BETWEEN 10 PM AND MIDNIGHT. BOATERS
ON OPEN WATERS SHOULD BE ESPECIALLY PREPARED FOR SUDDEN...STRONG
ERRATIC WIND GUSTS THAT MAY TOPPLE SMALL CRAFT. THESE WIND GUSTS
MAY OCCUR SEVERAL MILES AWAY FROM THE PARENT STORM.

WYZ025-026-028-029-050030-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER GREEN RIVER BASIN-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-
INCLUDING THE CITIES OF...PINEDALE...MARBLETON...LA BARGE...
BIG PINEY...EDEN...FARSON...ROCK SPRINGS...GREEN RIVER
424 PM MDT FRI SEP 4 2015

THROUGH 6 PM...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
OFF THE UINTA RANGE AND MOVE NORTH ACROSS SOUTHWEST WYOMING. THE
MAIN HAZARD WITH THESE SHOWERS AND THUNDERSTORMS WILL BE STRONG
OUTFLOW WIND GUSTS OF 40 TO 55 MPH. ALSO EXPECT OCCASIONAL CLOUD
TO GROUND LIGHTNING. THIS ACTIVITY SHOULD CONTINUE THROUGH MOST OF
THE EVENING BEFORE DISSIPATING BETWEEN 10 PM AND MIDNIGHT. BOATERS
ON OPEN WATERS SHOULD BE ESPECIALLY PREPARED FOR SUDDEN...STRONG
ERRATIC WIND GUSTS THAT MAY TOPPLE SMALL CRAFT. THESE WIND GUSTS
MAY OCCUR SEVERAL MILES AWAY FROM THE PARENT STORM.

WYZ001-012-013-023-024-050030-
YELLOWSTONE NATIONAL PARK-TETON AND GROS VENTRE MOUNTAINS-
JACKSON HOLE-STAR VALLEY-SALT RIVER AND WYOMING RANGES-
INCLUDING THE CITIES OF...CANYON...LAKE...MADISON...MAMMOTH...
OLD FAITHFUL...TOWER JUNCTION...JACKSON...AFTON...ALPINE...
FOSSIL BUTTE NATIONAL MON
424 PM MDT FRI SEP 4 2015

THROUGH 6 PM...SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS
ACROSS WESTERN WYOMING. THE MAIN HAZARD WITH THESE SHOWERS AND
THUNDERSTORMS WILL BE STRONG OUTFLOW WIND GUSTS OF 40 TO 50 MPH.
ALSO EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING. THIS ACTIVITY
SHOULD CONTINUE THROUGH MOST OF THE EVENING BEFORE DISSIPATING
BETWEEN 10 PM AND MIDNIGHT. BOATERS ON OPEN WATERS SHOULD BE
ESPECIALLY PREPARED FOR SUDDEN...STRONG ERRATIC WIND GUSTS THAT
MAY TOPPLE SMALL CRAFT. THESE WIND GUSTS MAY OCCUR SEVERAL MILES
AWAY FROM THE PARENT STORM.

The radar

The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
September 4, 3:34 PM MST
Where
Fremont County, (Lnd)hunt Fld Lander
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.820, -108.730

The ASOS at the Hunt Field reported a wind gust to 58 mph.

Thunderstorm Wind, Sweetwater

When
September 4, 5:52 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

A wind gust to 60 mph was measured by the ASOS at the Rock Springs-Sweetwater County Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600923, 600924.